Tramadol Addiction and Withdrawal

Tramadol Addiction | Recovery in Tune

Tramadol Addiction and Withdrawal – Tramadol (brand name Ultram) is an opioid prescribed by doctors for the treatment of moderate to severe pain. Like all opioids, the drug attaches to receptors in the brain to alter the perception of pain.

Tramadol, however, also allows chemical neurotransmitters responsible for feelings of well-being (e.g., serotonin and norepinephrine) to remain available in the brain for a longer duration. This action is thought to help block pain signals in the spinal cord.

For this reason, tramadol withdrawal can take two different forms: traditional opioid withdrawal syndrome or atypical opioid withdrawal syndrome.

Tramadol use, like other narcotics, can lead to emotional and physical (chemical) dependence. The latter typically results in highly unpleasant symptoms when the user tries to cut back or quit altogether. Along with cravings, these withdrawal effects often compel the user to relapse and continue taking the drug.

Tramadol Withdrawal

Withdrawal symptom intensity and duration are impacted by the severity and length of the tramadol addiction as well as individual factors such as overall health.

Typical opioid withdrawal symptoms may include the following:

  • Runny nose
  • Sweating and chills
  • Tearing up
  • Muscle and body aches
  • Trouble sleeping or insomnia
  • Anxiety or depression
  • Restlessness
  • Agitation and irritability
  • Racing heart rate
  • Hypertension
  • Fast breathing
  • Stomach pain and cramping
  • Diarrhea
  • Vomiting
  • Loss of appetite
  • Pupil dilation
  • Difficulties concentrating or thinking clearly
  • Drug cravings
  • Depersonalization

Atypical Withdrawal Symptoms

Because tramadol is different than other opioids in that it treats by two different mechanisms, some users can experience symptoms not typically seen during opioid withdrawal. These may include the following:

  • Hallucinations
  • Intense paranoia
  • High anxiety and panic
  • Confusion and disorientation
  • Depersonalization
  • Unusual sensory experiences including numbness or prickling in arms and legs

These symptoms, although not life-threatening concerning direct physical effects, can be very dangerous – hallucinations and delusions experienced by persons suffering may lead to impulsive and poor decision-making. This puts him or her, as well as others around, at risk for harm.

Withdrawal Timeline

Days 1-3

Onset of physical withdrawal symptoms, including such as sweating, nervousness, nausea and vomiting, anxiety, heart palpitations, insomnia, and cravings.

Days 4-7

Drug cravings persist, as well as sleep disturbances. Disorientation, confusion, and depression or anxiety may also be present.

Days 8-14

Most, if not all physical symptoms have dissipated, but depression, anxiety, and irrational thoughts may continue.

Although very unpleasant and sometimes painful, symptoms usually begin to improve after 3 days, and within a week people will mostly experience a significant decrease in the acute symptoms of opioid withdrawal.

Tramadol Addiction | Recovery in Tune

Tolerance and Overdose

Over time, the use of tramadol can lead to the development of tolerance, which is a product of the brain’s tendency to diminish its response to a particular substance after repeated exposure.

Tolerance can prompt users to increase and misuse the drug in an attempt to achieve the desired effect. In rare cases, abuse of tramadol, especially in combination with other drugs or alcohol, can lead to a life-threatening overdose.

Also, abusing tramadol through non-approved methods may also increase the risk of overdose, and include chewing, snorting, and injecting.

Symptoms of Overdose

An opioid overdose is a medical emergency. If you or someone you know is experiencing the following symptoms, please call 911 immediately:

  • Weakness or lethargy
  • Cold, clammy or discolored skin
  • Dizziness when standing
  • Pinpoint pupils
  • Irregular heartbeat
  • Nausea and vomiting
  • Muscle rigidity
  • Respiratory depression
  • Shallow or stopped breath
  • Unconsciousness or coma

Tramadol Addiction Detox

Withdrawal syndrome occurs after a person develops a dependence on tramadol – that is, the brain has become accustomed to the drug’s presence and has adapted accordingly. When the drug becomes unavailable, the brain is unable to immediately accommodate and function “normally.” Thus, symptoms of withdrawal manifest.

The main goal of a medical detox is to minimize the harm caused by a drug and to relieve side effects that normally compel users to relapse back into use. If a person is seeking cessation from Tramadol, a physician may recommend participation in a supervised detox as part of a comprehensive, long-term addiction treatment program.

Instead of undergoing withdrawal at home, persons should strongly consider medical detox to avoid the worst effects and prevent relapse. During inpatient treatment, individuals are closely monitored and medication is administered to reduce the risk of complications and intensity of symptoms.

Tramadol Addiction | Recovery in Tune

After Detox: Long-Term Treatment

One of the main focuses of a Tramadol addiction detox is to connect the patient with follow-up treatment for the maintenance of sobriety. This treatment usually involves a residential stay of 30 days or longer at our center, followed by intensive outpatient treatment for several more weeks.

Both programs include evidence-based approaches such as behavioral therapy, family and individual counseling, 12-step program participation, and complementary practices such as yoga, art, and music therapy.

Because recovery is a lifelong process, our center also provides aftercare planning services, which help the patient to identify local resources outside of the center for ongoing treatment and recovery support.

Contact us for help today

Ready to start? We’re here for you.

1 (844) 7-IN-TUNE

Send us a message